View Full Version : Not sure if ADD or something else?!


addpi16
12-08-16, 08:29 PM
Hello all!

I am new to the forum as well as forums in general (first time reaching out to the general public for help on the topic but I am growing increasingly frustrated) so please be patient with me haha :)

Since as far back as I can remember, I've always had issues with my mental health and I haven't dealt with it up until a couple years ago (I am now 22 years old attending university).

Originally, I saw a psychiatrist for my anxiety that was way out of control and basically taking over my life. It resembled OCD in the sense that I was obsessed with the chance of transmitting a disease to my partner even though I was 100% certain that was NOT possible. This caused me to repeatedly look it up online to reassure myself that nothing bad would happen. I was put on and switched medications (SSRIs/SNRIs/Benzos) too many times to count. The main issues that caused me to switch were a worsening of my inattentive symptoms, dependence (primarily with benzos), and insomnia (mainly with the SNRIs)

Recently I've been considering the possibility that I might have ADD which caused me to become increasingly insecure, socially isolated (in an attempt to study or build some interest) and prone to the negative trains of thought with hyperfocus that might have mimicked OCD. I told my psychiatrist this and he agreed to prescribe me stimulant medication (Ritalin 10mg x 3 Day) along with my Cymbalta.

Some things that I believe may point to ADD-Pi are the following:
1)I rarely finish anything. Everything I do is always half finished.
2) Gets distracted easily by random thoughts, environmental distractions (the room isn't clean, there is a random noise outside etc.)
3) Was and still am a very sensitive person
4) Excessive brain fog/difficulty thinking
5) Has extraordinary difficulty completing monotonous tasks, including everyday tasks. I tend to get extremely frustrated because I am making mistakes or not really thinking through what I am doing. This sometimes leads to a melt down over nothing.
6)Hyper-focusing on things instead of completing responsibilities.
8) This is the worst, but I am literally always bored.
9)I always felt different than other kids and did not make friends easily. I knew I was awkward but never really knew why.
10) Difficulty organizing and reading (Sometimes I get distracted by thoughts or external stimulia other times the words on the page look foreign and it is difficult to connect them to form a comprehensive understanding of what is happening)
11) Overly sensitive to certain sounds.

At first it worked wonders and made me feel normal for the first time in my life. I wasn't concentrating on the past and for the first time in my life was able to get work done without being distracted and disorganized. I even started to get involved in a hobby! I never had one before which made me feel worthless (mainly because I couldn't stick with anything). I felt like I could get my work done like everyone at my school which would give me time to build friendships as well as a hobby/interest. For the first time in my life I felt normal!!! This lasted a few weeks before I became irritable and depressed.


Not too sure what treatment options to try or directions to head in because all the stimulants make me irritable and the crash causes the worst depression and anxiety I've ever felt. Currently taking Strattera (80mg), Adderall (30mg), and Vyvanse (50mg). All the antidepressents I tried to treat the anxiety and depression caused a huge decrease in the effectiveness of the stimulant medication making it not even worth it. Not sure what to do here as I am still experiencing extraordinary difficulty with my ADD symptoms and the side effects from the medication make me want to stop treatment all together :( Am I treating the wrong disorder? Is this actually OCD/Anxiety thats causing the ADD symptoms or the other way around?

Any advice or personal experience from others in a similar situation is much appreciated!

Thanks,
OP

john2100
12-08-16, 09:39 PM
Hi,

1-10 are certainly very common in ADD people,but also very common in non- ADD people. I think that a well qualified therapies or psychologist who is not motivated by $ only from seeing on weekly basis would be a better help. You will find a lot of support and personal experiences here, but at the end, it is like giving someone an advice on how to do a surgery over the email.

Is this actually OCD/Anxiety thats causing the ADD symptoms or the other way around?

You not gonna like it, but the only correct answer is "maybe or maybe not"
There is no way for anybody here to know , ones personal experience may have no connection whatsoever with your situation , especially when dealing with mental disorders.
As you can tell , even your doctor with 10y of medical training and years of experiences can't find a correct treatment .


Also you are at the max. dosage of daily stimulant already. If you can't see any benefits you should ask your doctor if you should reduce the dosage and stopping them.

I would find a better specialist. It is like with dentists. They all have the same training but some of them are just better.

Lunacie
12-10-16, 11:33 PM
Hi,

1-10 are certainly very common in ADD people,but also very common in non- ADD people. I think that a well qualified therapies or psychologist who is not motivated by $ only from seeing on weekly basis would be a better help. You will find a lot of support and personal experiences here, but at the end, it is like giving someone an advice on how to do a surgery over the email.



You not gonna like it, but the only correct answer is "maybe or maybe not"
There is no way for anybody here to know , ones personal experience may have no connection whatsoever with your situation , especially when dealing with mental disorders.
As you can tell , even your doctor with 10y of medical training and years of experiences can't find a correct treatment .


Also you are at the max. dosage of daily stimulant already. If you can't see any benefits you should ask your doctor if you should reduce the dosage and stopping them.

I would find a better specialist. It is like with dentists. They all have the same training but some of them are just better.

All of the symptoms of adhd are something that everyone experiences
now and then.

When those symptoms become so pervasive that they impair one's life,
then it's a diagnosable disorder.

I agree that the OP should find a better psychiatrist. If the doc started out
giving all those meds at those doses, s/he is incompetent.

Stimulant meds should be started low and raised slow, one at a time so that
they will know which is responsible for benefits or side effects.

If taking Adderall and Vyvanse at the same time isn't helping, amphetamine
may not be the best med for this person.

They might want to try something in the methylphenidate group.

ginniebean
12-11-16, 01:37 PM
It may be that you need a stronger dose, or you need a different med. Don't give up.

jkimbo
12-11-16, 02:55 PM
All common with several mental illnesses. I think that's what makes it so hard to diagnose in the first place! This one is harder to separate from the others just like Borderline is hard to separate from bipolar. I believe you need a long lasting relationship with a good pdoc to really get any insight on what's the cause. More important then the cause imho are the symptoms! My pdoc treats the symptoms, we do not worry about the labels :)

sarahsweets
12-16-16, 09:53 AM
Also you are at the max. dosage of daily stimulant already. If you can't see any benefits you should ask your doctor if you should reduce the dosage and stopping them.

Just wanted to point out that the max doses are do not have to do with safety per se, but guidelines that are set by a medical board or government as being recommended daily maximum. And most of those doses are in reference to children and not adults.
For example, the recommended max of adderall for adhd is 40mg and 60mg for narcolepsy. Many people surpass that 40mg. Its up to the doctor and what works for the patient. I take 60mg of xr in total and 20mg of dex. Thats 80mg a day of amphetamine and its been this way for me for years. There is no high involved. It seems like sometimes you are quick to warn people regarding their prescriptions and doses without having the whole story. I see no need to scare people or have them second guess their doctor.